Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 95, NWS Sioux Falls, SD

July 12, 20234 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2023, 2:17 AM CDT for 4 counties in South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 2:17 AM CDT (07:17 UTC)
Expired
Jul 12, 2023, 3:00 AM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 127 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 2:48 AM CDTTSTM WND GST 673 Se Loomis, SDVia personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 12:10 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
477 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS53 KFSD 120717
SVRFSD
SDC003-035-073-111-120800-
/O.NEW.KFSD.SV.W.0095.230712T0717Z-230712T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
217 AM CDT Wed Jul 12 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Davison County in southeastern South Dakota...
  Southern Sanborn County in east central South Dakota...
  Northeastern Aurora County in south central South Dakota...
  Eastern Jerauld County in central South Dakota...

* Until 300 AM CDT.

* At 217 AM CDT, a severe thunderstorm was located near Lane, or 21
  miles north of Plankinton, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Woonsocket and Storla around 230 AM CDT.
  Forestburg around 240 AM CDT.
  Letcher around 245 AM CDT.
  Loomis around 250 AM CDT.
  Mitchell around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4418 9866 4407 9792 4385 9796 4385 9797
      4380 9796 4371 9798 4394 9871
TIME...MOT...LOC 0717Z 287DEG 36KT 4402 9847 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
2 follow-up statements
749 
WWUS53 KFSD 120745
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
245 AM CDT Wed Jul 12 2023

SDC003-035-073-111-120800-
/O.CON.KFSD.SV.W.0095.000000T0000Z-230712T0800Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
245 AM CDT Wed Jul 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CDT
FOR NORTHERN DAVISON...SOUTHERN SANBORN...NORTHEASTERN AURORA AND
SOUTHEASTERN JERAULD COUNTIES...

At 245 AM CDT, a severe thunderstorm was located near Letcher, or 14
miles north of Mitchell, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Mitchell and Artesian around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9833 4407 9792 4385 9796 4385 9797
      4380 9796 4371 9798 4385 9843
TIME...MOT...LOC 0745Z 287DEG 36KT 4394 9809 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
456 
WWUS53 KFSD 120759
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
259 AM CDT Wed Jul 12 2023

SDC003-035-073-111-120807-
/O.EXP.KFSD.SV.W.0095.000000T0000Z-230712T0800Z/
Davison SD-Sanborn SD-Aurora SD-Jerauld SD-
259 AM CDT Wed Jul 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVISON...SOUTHERN
SANBORN...NORTHEASTERN AURORA AND SOUTHEASTERN JERAULD COUNTIES WILL
EXPIRE AT 300 AM CDT...
        
The storm which prompted the warning has weakened below severe 
limits across Sanborn county, and has exited the warned area. 
Therefore, the warning will be allowed to expire.  However, gusty 
winds and heavy rain are still likely with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
south central, central, southeastern and east central South Dakota.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Davison county until 345 am CDT, with a wind gust of 56 mph measured 
at the Mitchell Airport at 247 am CDT.

LAT...LON 4412 9833 4407 9792 4385 9796 4385 9797
      4380 9796 4371 9798 4385 9843
TIME...MOT...LOC 0757Z 287DEG 36KT 4391 9794 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:18 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 11, 10:18 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1018 PM CDT Tue Jul 11 2023

.UPDATE...
Issued at 1007 PM CDT Tue Jul 11 2023

Uncertain forecast through the overnight hours, with several
areas of focus for convection expected. Late evening satellite
shows extensive ACCAS field along edge of an 850 moisture gradient
and and north of I-90. As the LLJ begins to increase through
early Wednesday, this areas of clouds should develop into
scattered thunderstorms.

To the west and northwest, we're watching several clusters of
severe convection that have developed on the nose of a 500 mb jet
streak. High resolution CAMS have really struggled with this
convection, but the general consensus is that as low-lvl flow
increases, several large clusters of storms are expected to
develop and move southeast through the night. The favored track
will eventually follow the 925 front that stretches from western
South Dakota into northern Nebraska. The boundary layer is
expected to be loosely stabilized along this boundary, and with
high DCAPE values, a damaging wind threat could develop. Currently
this trajectory could clip our Missouri River counties after
2-3am and move into western Iowa after 5am.

A second cluster of convection over northern South Dakota will
also track southeast. This activity is expected to become more
elevated as it moves towards Huron after midnight. However, almost
all model guidance suggests that steeper mid-lvl lapse rates as
well as low lvl moisture surging into central and eastern South
Dakota after 3am. Therefore, we could see a secondary area of
convection capable of large hail at times. Given the increasing
warm advection from the southwest, but veering mid-lvl flow, an
axis of heavy rain may develop over eastern South Dakota into
Northwest Iowa through daybreak.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 230 PM CDT Tue Jul 11 2023

KEY MESSAGES

1) Light showers this afternoon give way to renewed thunderstorm
chances this evening and overnight. Severe weather threat highest
from MO River and points south.

2) Locally heavy rain is possible near and south of I-90 into early
Wednesday but widespread issues are not expected.

3) Occasional thunderstorm chances persist through the work week
with the next best chance Thursday night into early Friday.

Afternoon: Area of showers and embedded thunder working into the I-
29 corridor as of mid afternoon resides on the nose of incoming
upper jet streak and within an area of 850:700 mb WAA allowing for
250-750 J/kg of elevated CAPE when lifted from this layer. Main
surface boundary is buried into Nebraska keeping better instability
(and any surface based parcels) across this area.

Evening/Overnight: A couple of different foci for thunderstorms by
this evening and overnight may evolve. The first, and likely most
robust area, would be across central and western SD which would then
dive southeastward down the instability gradient into NE after
dark. Initial signs of this may be forming near the Black Hills,
which if this is the primary/sole development, may take too quick
of a southeastward dive away from our CWA. A second may be within
a east/west oriented area of convergence roughly around the 850
mb layer which should reside within a county or two either side of
I-90. Similarly, this activity would dive east/southeast with
time driven by a subtle mid level wave ejecting eastward.

Severe: Forecast soundings show favorable deep layer shear profiles
across much of our coverage area with EBWD values AOA 40 kts. At the
same time, MUCAPE values approach 1000 J/kg near and south of a
Chamberlain to Yankton to Sioux City line and thus it would be this
area that would be most favorable for large hail up to golf ball
size and wind gusts to 70 mph. In fact, at least some consensus in
the the CAMS and HREF guidance to some version of an MCS cutting
through or just south of the MO River Valley this evening. Further
north, while shear profiles leave at least some risk for a more
marginal hail/wind threat from elevated storms, any severe risk
should be much more isolated.

Heavy Rain:  PWATs around 1.5" and warm cloud depths between 3.5-4
km should provide for efficient rainfall rates in the more robust
thunderstorm activity, although surface dewpoints as of 2pm still
sit in the upper 40s to mid 50s for much of our area save for the
MO River. Model progged 850mb dewpoints again point toward the MO
River and locations south for the best moisture convergence.
While Corfidi vector generally indicate enough progression of any
thunderstorm activity, some flash flood threat exists,
particularly in urban centers or low lying area more prone to
ponding. HREF LPMM values and individual deterministic guidance
all point toward the potential for localized amounts exceeding 2
inches but this doesn't appear to be widespread.

Wednesday: Incoming jet streak should push any overnight activity to
our east by the daybreak hours with only a small chance of lingering
showers across our far east into Wednesday morning. Bulk of the
daytime hours should end up quiet with broader subsidence. Guidance
does advertise another weaker vort lobe pivoting through northern SD
into western MN during the afternoon with the NAM further south.
Should this solution verify, at least some chance of an isolated
shower/thunderstorm west of the James River during the
afternoon/evening. High temperatures in the upper 70s to 80s are
expected.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 230 PM CDT Tue Jul 11 2023

Thursday and Friday: Quick moving west/northwest to east/southeast
oriented jet stream stays overhead through the work week with the
main baroclinic surface boundary to our south. While periodic
convection chances are possible, the best chances look to focus
Thursday night into early Friday with a strong midlevel wave
arrival. High temperatures largely in the 80s although these will
carry a dependence on any convective debris/outflow, particularly on
Friday.

Weekend: Upper level troughing amplifies a touch into the weekend as
the base pivots over the Northern Plains by Saturday. This should
push a reinforcing surface boundary into the broader region although
still plenty of guidance spread on its timing and placement. This
also leaves a large spread in potential temperatures although the
middle 50th percentile would favor continued temperatures in the
upper 70s to 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1007 PM CDT Tue Jul 11 2023

Convection will be the greatest concern for the 06z TAFS.
Anticipating scattered convection to form shortly after midnight,
with several clusters of storms moving Southeast into the night.
VFR conditions are generally expected, through in convection
localized drops in visibility are likely.

Convection will move southeast after daybreak, leaving MVFR
ceilings in it's wake. This stratus may linger through the morning
before lifting and dissipating.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...Dux
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Dux
Hazardous weather outlook, Jul 11, 4:30 PM CDT, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
430 PM CDT Tue Jul 11 2023

IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-058>062-065>067-122130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-
McCook-Minnehaha-Hutchinson-Turner-
430 PM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms are possible this late this evening but
more likely overnight. A stronger storm or two is possible with
hail up to the size of quarters and wind gusts to 60 mph.
Additionally, locally heavier rain is possible with isolated
totals exceeding 2 inches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ050-057-063-064-068>071-122130-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-
Charles Mix-Douglas-Bon Homme-Yankton-Clay-Union-
430 PM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

A great deal of uncertainty continues in regards to risks for
thunderstorms overnight. Indications point towards increasing
thunderstorm development risks late this evening, but more likely
overnight. Should storms develop, they may produce large hail up
to golf ball size, damaging wind gusts up to 70 mph, and pockets
of heavy rainfall of 2 to 3 inches or more are possible with the
strongest storms. This activity may continue through daybreak or
even mid-morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm through daybreak.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:36 AM CDTSevere Thunderstorm WarningFSDAurora, Davison, Douglas24 min
Jul 12, 2:43 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory47 min
Jul 12, 2:54 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDDavison, Hanson, Hutchinson51 min
Jul 12, 3:19 AM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, McCook, Minnehaha, Turner41 min
Jul 12, 3:27 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Douglas, Gregory, Hutchinson, Turner and 1 more48 min
Jul 12, 3:39 AM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Yankton51 min
Jul 12, 3:58 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, McCook, Minnehaha, Turner47 min
Jul 12, 4:05 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Clay, Yankton25 min
Jul 12, 4:21 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln, Minnehaha, Union39 min
Jul 12, 4:29 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Union46 min
Jul 12, 4:34 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Turner, Yankton26 min
Jul 12, 4:59 AM CDTSevere Thunderstorm WarningFSDLincoln, Union46 min
Jul 12, 5:13 AM CDTSevere Thunderstorm Warning Considerable damage threatFSDUnion47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.